EMAIL THIS PAGE TO A FRIEND

Harefuah

[Isotretinoin and exercise: can the two walk together?].


PMID 24716429

Abstract

Since its introduction in 1982, isotretinoin has revolutionized acne treatment, targeting the underlying mechanism of the disease, with effective and long-lasting results. During the first decade of its marketing, several cases of hyperCKemia and rhabdomyolysis were linked to isotretinon therapy. A special concern was given to the possible triggering of muscle toxicity by vigorous exercise. These potential effects discouraged the prescription of isotretinoin to physically active patients or required them to abstain from exercise during treatment. Common musculoskeletal adverse effects of isotretinoin include muscle or joint pains. HyperCKemia is frequently found in patients receiving treatment for rare cases of rhabdomyolysis. Isotretinoin-associated muscle toxicity is usually detected in asymptomatic patients, even though symptoms can appear without hyperCKemia. A possible synergistic effect of isotretinoin and exercise is plausible, although supported by weak evidence and mediated by an unknown mechanism. There are only two reports of myoglobinuria and no reports of decreased renal function in exercising patient under treatment. In conclusion, we believe that current data should not deter physicians from offering isotretinoin to physically active patients nor require them to abstain from exercise. Physicians must explain to patients the possible side effects of treatment, ask them to refrain from an unusual change in their exercise regimen and advise them to avoid other triggers of rhabdomyolysis. Patients should be aware of possible signs of muscle toxicity and inform their doctors about any relevant symptoms.